What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 28, 11:44 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 28, 11:44 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1244 AM EDT Sat Aug 29 2020
.SYNOPSIS...
Issued at 810 PM EDT Fri Aug 28 2020
A cold front will come through overnight with another round of
storms, and cooler weather will follow for the weekend into early
next week. Breezy northwest winds will create dangerous swim
conditions on Lake Michigan Saturday.
&&
.SHORT TERM...(This Evening through Saturday Night)
Issued at 231 PM EDT Fri Aug 28 2020
Very warm, moist, and unstable conditions across the area today
have contributed to the development of scattered thunderstorms.
Two main areas of development, one across northern IN into
northwest OH, and another a little farther to the southwest,
coincide with surface troughing enhanced by thermal lift. There is
also a stalled front over southern MI, but activity associated
with this feature is outside of our forecast area. Storm motion is
generally to the east-northeast, and a bit quicker than yesterday,
at around 20 mph, so while locally heavy rain is still a concern,
flash flooding is not likely. There is also still a slight risk of
severe storms, but with the pulsey nature of these cells due to a
lack of good upper level support, the threat is low with only
isolated strong gusts or small hail expected. There is a weak
shortwave moving over the region, but it is not strong enough to
increase the storm threat, instead it will act to push this
activity east of the area over the next several hours.
There will be a break in the action for the latter half of the
evening, then a cold front will swing through with another round
of storms. Some embedded stronger storms could produce gusty winds
and heavy rain, and maybe some hail, but instability will at that
point be limited due to a lack of daytime heating and having the
area worked over by the current storms. Therefore the risk of
severe weather overnight is very low.
Much cooler conditions and breezy northwest winds will follow the
cold front for Saturday. Strong onshore winds along Lake Michigan
will result in waves of 5 to 7 feet and a high risk of rip
currents. These life-threatening swimming conditions will likely
extend into Sunday as well.
&&
.LONG TERM...(Sunday through Friday)
Issued at 231 PM EDT Fri Aug 28 2020
Weak high pressure will be over the region on Sunday and it will
remain mild with highs in the mid 70s as winds shift to the
northeast and subside. It will likely remain dry on Monday and
Monday night as the upper level flow splits with one system passed
by to the south and a weak cold front to the north. The next
decent chance for rain will be Tuesday night into Wednesday with
a deeper trough moving into the region. A front could linger
across southeast portions of the area on Thursday, but there is
some uncertainty at this time scale. Dry conditions should return
Friday. Temperatures will be near normal next week with highs in
the mid 70s to low 80s and lows in the mid 50s to low 60s. With
these cooler and more stable conditions, severe weather is not
anticipated during this period, although there could be some
thunderstorms on Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1244 AM EDT Sat Aug 29 2020
Incoming cold frontal boundary supporting active, vigorous
convection which is expected to continue sewd early this morning.
Brief MVFR restriction likely. Shallow post frontal cold advection
follows which should favor a period of bkn threshold MVFR cigs for a
time through daybreak but vigorous mixing looks to limit temporal
extent. Otherwise clearing and breezy this aftn.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 3 AM CDT Saturday through Sunday
evening for INZ003.
MI...Beach Hazards Statement from 4 AM EDT Saturday through Sunday
evening for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 4 AM Saturday to 4 AM EDT Sunday for
LMZ043-046.
&&
SYNOPSIS...Cobb/Skipper
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 28, 8:24 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
924 PM EDT Fri Aug 28 2020
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-300130-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
924 PM EDT Fri Aug 28 2020 /824 PM CDT Fri Aug 28 2020/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
There is a chance of thunderstorms tonight. An isolated severe
thunderstorm is possible with the greatest risk along and north of US
Route 6. The main threat is isolated damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low chance for thunderstorms Tuesday afternoon through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight, mainly across far northern
Indiana into southern Lower Michigan.
INZ003-MIZ077-300130-
La Porte-Berrien-
924 PM EDT Fri Aug 28 2020 /824 PM CDT Fri Aug 28 2020/
...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 AM EDT /3 AM CDT/
SATURDAY THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
There is a chance of thunderstorms tonight. An isolated strong to
severe thunderstorm is possible. The main threat is isolated damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Hazardous swimming conditions are expected at Lake Michigan beaches
Saturday and Sunday.
There is a low chance for thunderstorms Tuesday afternoon through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight.
LMZ043-046-300130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
924 PM EDT Fri Aug 28 2020
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 4 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
There is a chance of thunderstorms through early overnight. A few
storms may produce wind gusts in excess of 35 knots through the
early overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Hazardous conditions likely for small craft Saturday.
There is a low chance for thunderstorms Tuesday afternoon through
Thursday.
In the hours before
Local storm report, Aug 28, 7:50 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HEAVY RAIN 2 ESE SOMERSET 40.66N 85.79W
08/28/2020 M1.03 INCH WABASH IN MESONET
MESONET STATION CW9558 LA FONTAINE.
0334 PM HEAVY RAIN 1 S GALVESTON 40.56N 86.19W
08/28/2020 M1.16 INCH CASS IN MESONET
0600 PM HEAVY RAIN 1 N SWANTON 41.60N 83.89W
08/28/2020 M1.23 INCH FULTON OH MESONET
0630 PM HEAVY RAIN 4 WNW FORT WAYNE 41.09N 85.21W
08/28/2020 M1.32 INCH ALLEN IN MESONET
0500 PM HEAVY RAIN 2 ESE SOMERSET 40.66N 85.79W
08/28/2020 M1.48 INCH WABASH IN MESONET
0649 PM HEAVY RAIN 1 WSW LIBERTY MILLS 41.03N 85.76W
08/28/2020 M1.68 INCH WABASH IN MESONET
0700 PM HEAVY RAIN 2 SE COLLAMER 41.06N 85.64W
08/28/2020 M1.98 INCH WHITLEY IN MESONET
0630 PM HEAVY RAIN 2 E GALLUP 41.19N 84.00W
08/28/2020 M2.10 INCH HENRY OH MESONET
0715 PM HEAVY RAIN 3 SW LEO-CEDARVILLE 41.18N 85.06W
08/28/2020 M2.18 INCH ALLEN IN MESONET
0529 PM HEAVY RAIN 1 WNW ROCHESTER 41.07N 86.22W
08/28/2020 M2.24 INCH FULTON IN MESONET
0700 PM HEAVY RAIN 2 ESE HARLAN 41.18N 84.88W
08/28/2020 M2.45 INCH ALLEN IN MESONET
0515 PM HEAVY RAIN 1 N MILLER CITY 41.11N 84.13W
08/28/2020 M3.37 INCH PUTNAM OH MESONET
&&Special weather statement, Aug 28, 10:42 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1142 PM EDT Fri Aug 28 2020
MIZ079>081-290445-
Branch-Hillsdale-St. Joseph-
1142 PM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
JOSEPH...BRANCH AND NORTHERN HILLSDALE COUNTIES...
At 1141 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Bellevue to near
Burlington to near Vicksburg. Movement was southeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City,
Litchfield, Colon, Long Lake, Jerome, Somerset, Girard, Pittsford,
Moscow, Batavia, Leonidas, North Adams, Sherwood, Bear Lake and
Allen.
This includes Interstate 69 in Michigan between mile markers 9 and
21.
If outdoors, consider seeking shelter inside a building. These
storms may intensify as they move into the area. Stay weather aware
and have a way to receive any warnings that are issued.
&&
LAT...LON 4204 8436 4187 8436 4185 8459 4188 8522
4207 8549 4207 8437
TIME...MOT...LOC 0341Z 310DEG 31KT 4245 8487 4218 8511 4217 8549
HAIL...0.25IN
WIND...50MPH
MARSILISpecial weather statement, Aug 28, 10:47 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1147 PM EDT Fri Aug 28 2020
MIZ077-078-290445-
Berrien-Cass-
1147 PM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CASS AND
BERRIEN COUNTIES...
At 1146 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren SP to near St. Joseph to
14 miles northwest of New Buffalo. Movement was east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Niles, Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Benton
Heights, Bridgman, Berrien Springs, Watervliet, Coloma, Stevensville,
Shorewood-Tower Hill, Paw Paw Lake, Shorewood-Tower Hills-Harbert,
Lake Michigan Beach, Pokagon, Sodus, Riverside, Baroda and Shoreham.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 10 and 42.
Seek shelter until these storms pass.
&&
LAT...LON 4207 8622 4207 8587 4186 8615 4186 8674
4192 8666 4212 8654 4212 8649 4224 8636
4224 8622
TIME...MOT...LOC 0346Z 267DEG 39KT 4234 8635 4214 8657 4195 8692
HAIL...0.25IN
WIND...50MPH
MARSILISpecial weather statement, Aug 28, 11:49 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Aug 29 2020
MIZ079>081-290515-
Branch-Hillsdale-St. Joseph-
1249 AM EDT Sat Aug 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
JOSEPH...BRANCH AND HILLSDALE COUNTIES...
At 1249 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Onsted to near Reading to 6 miles
south of Schoolcraft. Movement was southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Coldwater, Hillsdale, Bronson, Hudson, Jonesville, Quincy, Union
City, Litchfield, Colon, Reading, Long Lake, Jerome, Somerset,
Cambria, Nottawa, Girard, Pittsford, Flowerfield, Moscow and Batavia.
This includes Interstate 69 in Michigan between mile markers 4 and
20.
Seek shelter until these storms pass.
&&
LAT...LON 4205 8436 4183 8436 4173 8463 4189 8541
4207 8576
TIME...MOT...LOC 0449Z 304DEG 23KT 4205 8421 4187 8482 4203 8568
HAIL...0.25IN
WIND...40MPH
MARSILISpecial weather statement, Aug 29, 12:24 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
124 AM EDT Sat Aug 29 2020
INZ004>006-MIZ077>079-290600-
Lagrange-St. Joseph-Elkhart-St. Joseph-Berrien-Cass-
124 AM EDT Sat Aug 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...NORTHEASTERN
ST. JOSEPH...SOUTHWESTERN LAGRANGE...SOUTHERN CASS...SOUTHWESTERN ST.
JOSEPH AND SOUTHEASTERN BERRIEN COUNTIES...
At 124 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlebury to Dunlap to near
Gulivoire Park. Movement was southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Georgetown, Simonton
Lake, Granger, Dunlap, Middlebury, Osceola, Wakarusa, Bristol,
Edwardsburg, Millersburg, Roseland, New Paris, Benton, Union and
Bertrand.
This includes Interstate 80 in Indiana between mile markers 73 and
108.
Seek shelter until these storms pass.
&&
LAT...LON 4178 8567 4161 8559 4152 8558 4152 8566
4151 8566 4149 8611 4178 8637 4185 8614
TIME...MOT...LOC 0524Z 303DEG 33KT 4169 8562 4161 8590 4162 8617
HAIL...0.25
WIND...50MPH
MARSILI